Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 179, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 10, 2009, 9:39 PM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2009, 9:39 PM CDT (02:39 UTC)
- Expired
- May 10, 2009, 10:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Choctaw County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 136 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1666 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 110239
SVRMOB
ALC023-MSC153-110345-
/O.NEW.KMOB.SV.W.0179.090511T0239Z-090511T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
939 PM CDT SUN MAY 10 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF WAYNESBORO...
CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF BUTLER...
* UNTIL 1045 PM CDT
* AT 935 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A LINE
EXTENDING FROM 18 MILES NORTHWEST OF YANTLEY TO 21 MILES WEST OF
STRENGTHFORD...OR ALONG A LINE EXTENDING FROM MERIDIAN TO
ELLISVILLE...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EUCUTTA BY 1005 PM CDT...
STRENGTHFORD BY 1020 PM CDT...
MULBERRY...YANTLEY...CYRIL AND WHISTLER BY 1025 PM CDT...
HINTON AND HIWANNEE BY 1030 PM CDT...
PUSHMATAHA AND HALSELL BY 1035 PM CDT...
THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WIND DAMAGE.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3229 8808 3170 8839 3170 8846 3158 8846
3146 8851 3146 8893 3183 8893 3185 8863
3189 8848 3231 8843 3232 8821
TIME...MOT...LOC 0238Z 270DEG 23KT 3235 8864 3162 8921
$$1 follow-up statement
000
WWUS54 KMOB 110307
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1007 PM CDT SUN MAY 10 2009
ALC023-MSC153-110345-
/O.CON.KMOB.SV.W.0179.000000T0000Z-090511T0345Z/
CHOCTAW AL-WAYNE MS-
1007 PM CDT SUN MAY 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WAYNE AND CHOCTAW COUNTIES...
AT 949 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS OVER 60 MPH. THESE STORMS WERE ALONG A LINE
EXTENDING FROM 13 MILES NORTHWEST OF YANTLEY TO 14 MILES WEST OF
STRENGTHFORD. THESE STORMS ARE MOVING EAST AT 25 MPH.
THE MOST SEVERE STORM WAS LOCATED ABOUT 7 MILES WEST OF STRENGTHFORD
AND WILL BE EFFECTING THE STRENGTHFORD AREA OF WAYNE COUNTY BY
AROUND 1020 PM...WITH ANOTHER SEVERE STORM LOCATED ABOUT 10 MILES
WEST OF HINTON..EFFECTING THAT AREA OF CHOCTAW COUNTY BY AROUND 1030
PM.
OTHER LOCATIONS AFFECTED BY THESE THUNDERSTORMS WILL BE...
MULBERRY...YANTLEY...CYRIL AND WHISTLER BY 1025 PM CDT...
PUSHMATAHA AND HIWANNEE BY 1030 PM CDT...
HALSELL BY 1035 PM CDT...
ROCK SPRINGS BY 1040 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3229 8808 3170 8839 3170 8846 3158 8846
3146 8851 3146 8893 3183 8893 3185 8863
3189 8848 3231 8843 3232 8821
TIME...MOT...LOC 0303Z 270DEG 23KT 3235 8845 3162 8902
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:45 PM CDT, 54 minutes earlier.
Area forecast discussion, May 10, 8:45 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 845 PM CDT SUN MAY 10 2009 .UPDATE...UPDATED ZONES AND GRIDS TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 287 IN EFFECT UNTIL 1 AM TONIGHT FOR PORTION OF INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. AN MCS CONTINUES TO PROPAGATE ESE TOWARD THE REGION AND THE AIRMASS ACROSS THE AREA REMAINS FAIRLY UNSTABLE PER 00Z SOUNDINGS. THUS WILL HAVE TO MONITOR OUR NORTHWEST ZONES ESPECIALLY FOR SEVERE THUNDERSTORMS THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN THE FARTHER EAST THEY GO AS DIURNAL COOLING CONTINUES...HOWEVER THE MESOSCALE ORGANIZATION OF THIS SYSTEM WILL ALLOW IT TO MAINTAIN ITSELF LONGER THAN NORMAL DIURNAL THUNDERSTORMS. 13/JC PREVIOUS DISCUSSION... .SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)FIRST THINGS FIRST...TAKING A LOOK AT THE CURRENT SITUATION ACROSS THE CONUS AND SURROUNDING AREAS...A RELATIVELY ZONAL FLOW WAS NOTED OVER MOST OF THE CONUS...NORTH OF HIGH PRESSURE STRETCHING WEST-EAST FROM BAJA TO THE CARIBBEAN. OVER THE NORTHERN QUARTER OF THE CONUS TO OVER CA...A MORE AMPLIFIED PATTERN WAS NOTED...WITH A RIDGE STRETCHING NORTH OVER WESTERN CA...AND A TROUGH OVER EASTERN CA. SEVERAL RIPPLES WERE MOVING THROUGH THE ZONAL FLOW OVER THE CONUS...WITH THE FIRST MOVING OVER THE LOWER/MID MISS RIVER VALLEY AT THIS TIME. MORE IS NOTED OVER THE US ROCKIES. A SEMI STATIONARY SURFACE BOUNDARY HAS PUSHED SOUTH...TO THE NORTHERN FRINGES OF THE FA THIS AFTERNOON. SOME CONVECTION HAS FIRED ALONG AND NORTH OF THE THIS SURFACE BOUNDARY AT THIS TIME. FOR TONIGHT THROUGH MONDAY...AS THE ENERGY OVER THE FA THIS AFTERNOON INTO TONIGHT....SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. GUIDANCE IS PRETTY CONSISTENT IN THE PRECIP ENDING BY 06Z. THIS PRECIP AND OVERNIGHT COOLING IS EXPECTED TO ALLOW THE SURFACE BOUNDARY TO SHIFT SOUTHWARDS LATER TONIGHT INTO MONDAY. AS MORE ENERGY APPROACHES THE AREA MONDAY INTO MONDAY EVENING...ANOTHER ROUND OF SHRA/TSRA IS EXPECTED MONDAY AFTERNOON. WITH THE SOUTHWARD SHIFT THE BOUNDARY OVERNIGHT...A GREATER CHANCE OF SHRA/TSRA OVER THE MARINE FA IS POSSIBLE. FOR MONDAY NIGHT THROUGH TUESDAY NIGHT...THE ONGOING ACTIVITY MONDAY EVENING AND ANOTHER ROUND OF OVERNIGHT COOLING WILL PUSH THE SURFACE BOUNDARY OVER THE NORTHERN GULF INTO TUESDAY MORNING. GUIDANCE IS PRETTY CONSISTENT IN CUTTING OFF THE RAIN RELATIVELY EARLY MONDAY EVENING. HAVE A HARD TIME BELIEVING THIS...WITH GOOD MOISTURE AVAILABLE AND A SURFACE BOUNDARY IN THE AREA. .LONG TERM...(WEDNESDAY ON - FROM PREVIOUS)THE STALLED BOUNDARY WILL DISSIPATE BY THE MID WEEK AS A WEAK SURFACE RIDGE REFORMS OVER THE SOUTHEAST STATES. A LIGHT SOUTHERLY FLOW WILL MAINTAIN ABOVE NORMAL PRECIPITABLE WATER VALUES THROUGH THE EXTENDED PERIOD. MOSTLY CLOUDY TO PARTLY SUNNY SKY CONDITIONS ARE EXPECTED EACH DAY. WEAK UPPER LEVEL IMPULSES WILL ALSO MOVE OVER THE FORECAST AREA ALONG THE NORTHERN PERIPHERY OF AN UPPER HIGH OVER THE CENTRAL GULF. ISOLATED TO SCATTERED (MAINLY AFTERNOON AND EVENING) SUMMER-LIKE SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY. HIGH TEMPERATURES WILL BE RIGHT AROUND NORMAL...WITH LOWS SLIGHTLY ABOVE NORMAL. /22 && .AVIATION...FOR THE 18Z ISSUANCE STAYED WITH PREVAILING VFR CONDITIONS FOR THE NEXT 24 HOURS WITH TEMPO GROUPS FOR LATE NIGHT INTO EARLY MORNING LIGHT FOG AT MOB AND BFM. /29 && .MARINE...A LIGHT ONSHORE FLOW CONTINUES THROUGH MONDAY WHILE A WEAK FRONTAL BOUNDARY OVER THE GULF COASTAL STATES SHIFTS GRADUALLY SOUTHWARD. THE FRONTAL BOUNDARY MOVES INTO THE MARINE AREA MONDAY NIGHT WITH A LIGHT OFFSHORE FLOW IN THE WAKE OF THE FRONT. THE FRONT RETURNS NORTHWARD ON TUESDAY AS A SYSTEM ADVANCES ACROSS THE PLAINS. LIGHT ONSHORE WINDS PREVAIL IN THE WAKE OF THE FRONT. /29 && .FIRE WEATHER...A SOUTHWARD SAGGING SURFACE BOUNDARY WILL PROVIDE THE FOCUS FOR RAIN INTO THE COMING WEEK...WITH THE GREATEST CHANE FOR RAIN OVER NORTHERN AREAS...SPREADING SOUTHWARD INTO MONDAY. VERY WARM TEMPERATURES WILL CREATE A DEEP BOUNDARY LAYER...THOUGH RELATIVELY LIGHT WINDS IN THE MIXING LAYER WILL KEEP DAYTIME DISPERSIONS FROM RISING TOO HIGH. THE SOUTHWARD SAGGING BOUNDARY WILL MAKE MIXING LAYER WIND DIRECTIONS HARD TO PIN DOWN...MAINLY IN THE MONDAY INTO TUESDAY TIME FRAME. OVERNIGHT PATCH FOG IS EXPECTED TO DEVELOP OVER MOST AREAS...MAINLY AFTER MIDNIGHT...THEN MIX OUT AFTER SUNRISE. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 69 86 67 84 67 / 20 50 20 30 20 PENSACOLA 72 86 70 82 70 / 10 40 20 30 20 DESTIN 73 84 72 82 71 / 10 40 10 30 10 EVERGREEN 66 84 64 83 63 / 20 70 20 30 20 WAYNESBORO 66 81 62 83 64 / 30 60 20 40 20 CAMDEN 66 83 63 82 63 / 30 70 20 30 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 29/16
Hazardous weather outlook, May 10, 6:00 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT SUN MAY 10 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-111200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 600 AM CDT SUN MAY 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN OLD OUTFLOW BOUNDARY LATER TODAY AND DRIFT SOUTH TO NEAR THE COAST OVERNIGHT. DUE TO DRY AIR ALOFT IN THE MIDDLE LAYERS OF THE ATMOSPHERE COMBINED WITH GOOD AFTERNOON HEATING A FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH THIS EVENING. A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT CONTINUES FOR INLAND AREAS OF THE FORECAST AREA THIS AFTERNOON AND EARLY TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS ON AREA BEACHES THIS AFTERNOON DUE TO A LARGE TIDAL RANGE...AN OUTGOING TIDE AND A MODERATE SOUTH WIND. A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN CHOCTAW...CLARKE AND WASHINGTON COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SATURDAY. SOME STORMS MAY BECOME STRONG TO SEVERE...MAINLY DURING AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:37 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 38 min |
| May 10, 10:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 43 min |
| May 11, 2:46 PM CDT | Special Marine Warning | MOB | 39 min | |
| May 11, 5:48 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.